Purpose: To report a case of bilateral non-leaking cystoid macular degeneration induced by docetaxel, possibly potentiated by hydroxychloroquine. Observations: A 63-year-old female patient with a long-term history of rheumatoid arthritis controlled on hydroxychloroquine for 33 years with no evidence of retinopathy developed bilateral loss of vision after having been on docetaxel chemotherapy for breast cancer. Optical coherence tomography showed bilateral cystic maculopathy with no angiographic evidence of leakage on fluorescein angiography. The patient was treated conservatively with no further interventions. Marked improvement of the macular degeneration occurred over the subsequent 9 months, but without visual improvement, although a cataract likely confounded final visual acuity measurement. Conclusions and importance: Docetaxel-induced maculopathy has been previously reported, but with only four case reports in literature, and most often in conjunction with concurrent therapies or conditions also known to cause macular edema. This is the first case report of docetaxel-induced maculopathy in a setting of hydroxychloroquine therapy which may possibly has potentiated the effect of docetaxel to induce maculopathy. Impaired transcellular retinal pigment epithelial transport might be the cause of non-leaking cystic maculopathy.
- Non-leaking cystoid macular degeneration
- Retinal pigment epithelium pump
ASJC Scopus subject areas